Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 274, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 17, 2005, 12:14 AM CDT for Sargent County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2005, 12:14 AM CDT (05:14 UTC)
- Expired
- Sep 17, 2005, 1:15 AM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Sargent County, ND
The radar
The Aberdeen radar (KABR), 87 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 12:25 AM CDT | HAIL 0.88 | 4 W Brampton, ND | LASTED FOR 5 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 2691 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 170514 SVRFGF NDC081-170615- /O.NEW.KFGF.SV.W.0274.050917T0514Z-050917T0615Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1214 AM CDT SAT SEP 17 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 115 AM CDT. * AT 1209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 4 MILES SOUTHWEST OF BRAMPTON...OR 63 MILES WEST OF WAHPETON...MOVING TO THE NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FORMAN AT 1230 AM RUTLAND AT 1235 AM CAYUGA AT 1245 AM GENESEO AT 1250 AM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4607 9798 4594 9793 4599 9725 4625 9741 $$ BERG
2 follow-up statements
000 WWUS53 KFGF 170545 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1245 AM CDT SAT SEP 17 2005 NDC081-170615- /O.CON.KFGF.SV.W.0274.000000T0000Z-050917T0615Z/ SARGENT ND- 1245 AM CDT SAT SEP 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 AM CDT FOR SARGENT COUNTY... AT 1239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED NEAR FORMAN...OR 51 MILES WEST OF WAHPETON...MOVING TO THE NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 9 MILES NORTHWEST OF CAYUGA BY 100 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4607 9798 4594 9793 4599 9725 4625 9741 $$ BERG
000 WWUS53 KFGF 170612 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 112 AM CDT SAT SEP 17 2005 NDC081-170622- /O.EXP.KFGF.SV.W.0274.000000T0000Z-050917T0615Z/ SARGENT ND- 112 AM CDT SAT SEP 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SARGENT COUNTY EXPIRED AT 115 AM CDT... DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE WARNING WAS ALLOWED TO EXPIRE AT 115 AM CDT. LAT...LON 4607 9798 4594 9793 4599 9725 4625 9741 $$ BERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 7:50 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Sep 16, 7:50 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 750 PM CDT FRI SEP 16 2005 .CURRENT OBSERVATIONAL OVERVIEW... 00Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER CENTRAL SOUTH DAKOTA WITH ATTENDANT FRONTAL BOUNDARY FROM SOUTH CENTRAL NORTH DAKOTA INTO NORTHWEST MINNESOTA. LATEST RADAR MOSAIC/W/V IMAGERY SHOWED CONVECTION FIRING JUST TO THE NORTH OF BOUNDARY IN RESPONSE TO UPSTREAM VORTICITY MAXIMA OVER SOUTHWEST NORTH DAKOTA. .SHORT TERM... 23Z RUC MODEL HAD GOOD HANDLE ON PLACEMENT OF SURFACE AND UPPER LEVEL FEATURES. INCREASING LOW LEVEL JET LATER THIS EVENING AND OVERNIGHT STILL APPEARS TO BE MAIN MECHANISM TO SPAWN SCATTERED ELEVATED CONVECTION ALONG AND NORTH OF BOUNDARY. ATTM NO MAJOR CHANGES PLANNED TO CURRENT ZONES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG
Hazardous weather outlook, Sep 16, 6:21 AM CDT, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 621 AM CDT FRI SEP 16 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 621 AM CDT FRI SEP 16 2005 ...THUNDERSTORMS POSSIBLE ACROSS PARTS OF THE REGION TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE AND ASSOCIATED WARM FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO NORTHERN PARTS OF THE REGION LATE THIS AFTERNOON AND TONIGHT. THE FAVORED AREA FOR STORMS WILL BE ALONG AND NORTH OF HIGHWAY 2. SOME OF THESE STORMS COULD APPROACH SEVERE LIMITS WITH THE PRIMARY HAZARD BEING HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO SATURDAY BEFORE MOVING EAST OF THE REGION LATER SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 12:55 AM CDT | Severe Thunderstorm Warning | FGF | Traill | 65 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.